Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Lubbock, TX

June 17, 2004Kent County, Texas

NWS Lubbock, TX issued this flash flood warning at Jun 17, 2004, 7:44 PM CDT for Kent County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 7:44 PM CDT (00:44 UTC)
Expired
Jun 17, 2004, 11:00 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Kent County, TX

The radar

The Lubbock radar (KLBB), 104 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 180048
FFWLBB
TXC263-180400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
744 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KENT COUNTY IN NORTHWEST TEXAS

* UNTIL 1100 PM CDT

* AT 744 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS
  STRONG TO SEVERE THUNDERSTORMS ACROSS KENT COUNTY. RAINFALL AMOUNTS OF 
  2 TO 3 INCHES HAVE FALLEN WITH AN ADDITIONAL 2 TO 3 INCHES POSSIBLE. 
  ALL OF THE THUNDERSTORMS WERE MOVING TO THE EAST NORTHEAST AT
  AROUND 20 MPH.

* LOCATIONS IN AND NEAR THE WARNING INCLUDE GIRARD...CLAIREMONT AND JAYTON.
  FLOODING WILL ALSO BE LIKELY ALONG HIGHWAY 380...70 AND FARM TO MARKET 208.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3336 10102 3299 10101 3299 10054 3337 10054

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:44 PM CDT, 5 hours earlier.

Area forecast discussion, Jun 17, 2:44 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
244 PM CDT THU JUN 17 2004

.SHORT TERM...
UPPER LEVEL FLOW TO BECOME MORE ZONAL AS RIDGE BUILD WESTWARD
INTO SOUTHERN NEW MEXICO/SOUTHWEST ARIZONA BY FRIDAY AFTERNOON.
AT THE SURFACE FRONTAL BOUNDARY TO OSCILLATE BETWEEN SOUTHERN
KANSAS AND THE TEXAS PANHANDLE WITH A DRY LINE OVER THE EASTERN
PLAINS OF NEW MEXICO. LOW LEVEL MOISTURE CONTINUES TO BE ADVECTED
ACROSS THE REGION IN SOUTHEAST LOW LEVEL FLOW. DEW POINT
TEMPERATURES CURRENTLY IN THE 50S NEAR THE NEW MEXICO BORDER AND
WITH 60S AND LOWER 70S TO THE EAST. A WEAK SHORTWAVE SEEN ON
WATER VAPOR LOOP NEAR THE FOUR CORNERS AT 18Z IS EXPECTED TO MOVE
EAST INTO THE OKLAHOMA PANHANDLE/SOUTHWEST KANSAS BY THIS EVENING.
THIS FEATURE WILL AID IN DEVELOPMENT OF CONVECTION ALONG AND NEAR
THE DRY LINE THIS AFTERNOON. WESTERLY FLOW ALOFT IS THEN EXPECTED
TO DRIVE THESE STORMS EASTWARD ACROSS THE FORECAST AREA DURING THE
EVENING...SIMILAR TO LAST NIGHT. WITH A VERY STEEP LAPSE RATES
AND VEERING SHEAR PROFILE SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DOWNBURST WINDS BEING THE PRIMARY THREAT.  WILL
CONTINUE WITH CHANCE OF POPS TONIGHT WITH HIGHEST POPS NORTHWEST
AND LOWEST POPS TO THE SOUTHEAST. WILL GO CLOSE TO PERSISTENCE FOR
MINIMUM TEMPERATURES TONIGHT. WITH RIDGE BUILDING OVER THE AREA
EXPECT THUNDERSTORM DEVELOPMENT FRIDAY TO BE FURTHER NORTH THEN
TODAY...HAVE THUS SLIGHT CHANCE POPS OVER NORTHERN ZONES DURING
LATE AFTERNOON. JV/08

.LONG TERM...
ELONGATED RIDGE STRETCHING ACROSS SOUTHERN STATES EARLY IN THE
PERIOD SHOULD PINCH OFF HIGH LEVEL PLUME SLIGHTLY AND PUSH IT A
LITTLE FURTHER WEST...THOUGH WITH MORE WEST COMPONENT ALOFT LIKELY
WILL STILL SEE REMNANT PLUME HOLDING OVER THE AREA THROUGH THE
WEEKEND. OFTEN DELAYED FRONTAL BOUNDARY APPEARS MAY FINALLY ARRIVE
BY EARLY SATURDAY WITH HELP OF OUTFLOW AGAIN FROM THE NORTH FRIDAY
NIGHT. BUT BOUNDARY ALSO LIKELY TO WASH OUT ACROSS THE AREA SATURDAY
UNDER THE FLAT RIDGE. BOUNDARY ENOUGH OF A FOCUS TO RETAIN CHANCE OF
THUNDERSTORMS MAINLY ACROSS NORTHERN ZONES THROUGH THE WEEKEND.
SLIGHTLY MODIFIED AIRMASS...HOWEVER...FAVORS CONVECTIVE DEVELOPMENT
BEGINNING OVER HIGHER TERRAIN AND MOVING EAST INTO THE AREA. VERY
MINOR CHANGES TO EARLIER GRIDS FOR SLIGHTLY HIGHER CHANCE OF
PRECIPITATION MAINLY NORTHEAST ZONES FRIDAY NIGHT AS POSSIBLE MCS
FROM PANHANDLE DRIFTS SOUTH OR SOUTHEAST TOWARDS ROLLING PLAINS.

WEAK WESTERLY FLOW ALOFT IN GENERAL SEEMS BEST BET MUCH OF NEXT WEEK
WITH NORTHWEST TROF LINGERING THAT REGION...THOUGH SEEMS LESS LIKELY
THAN GFS TO DIG AGAIN INTO THE SOUTHWEST. THUS...NOT AS CONVINCED
ABOUT SOUTHWEST COMPONENT REDEVELOPING. PATTERN WOULD FAVOR DRY LINE
MAINLY WELL WEST OF THE AREA EACH DAY WITH MINIMAL OR ZERO RAIN
CHANCES. CANT RULE OUT A RIPPLE OR TWO PERHAPS ENERGIZING A FEW
STORMS THROUGH THE WEEK...BUT NO STRONG INDICATIONS OF ANY
PARTICULAR DAY(S) THAT MAY OCCUR. BACKED WINDS NOTICABLY FROM GFS
WIND FIELD IN ORDER TO MATCH GENERALLY PERSISTENT SOUTH-SOUTHEAST
LOW LEVEL WIND FLOW. SLIGHTLY WARMER TEMPERATURE TREND ALSO RETAINED
FROM PREVIOUS FORECAST.   MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       62  93  63  90 /  40  20  20  30
TULIA        64  92  66  88 /  40  20  20  30
PLAINVIEW    65  93  67  90 /  40  10  20  30
LEVELLAND    66  97  68  93 /  40  10  20  20
LUBBOCK      67  96  69  92 /  30  10  20  20
BROWNFIELD   69  99  70  95 /  30  10  20  20
CHILDRESS    68  93  71  89 /  30  20  30  30
SPUR         70  96  71  93 /  20  10  20  20
ASPERMONT    71  96  73  95 /  20  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/05
Hazardous weather outlook, Jun 17, 6:00 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU JUN 17 2004

TXZ021>044-181100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF THE SOUTHERN PANHANDLE...SOUTH PLAINS AND LOW
ROLLING PLAINS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE NEAR
THE NEW MEXICO BORDER...AND THEN MOVE EAST AND NORTHEAST ACROSS THE
AREA.

GIVEN THE STEEP LAPSE RATES AND ASSOCIATED INSTABILITY...THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. THE
EXPECTED CONVECTIVE MODE WILL INITIALLY BE MULTICELL CLUSTERS...WITH
THE ACTIVITY POSSIBLY EVOLVING INTO A SQUALL LINE LATE IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN TEXAS PANHANDLE...THE SOUTH PLAINS AND THE ROLLING PLAINS
FRIDAY AFTERNOON AND EVENING...AND AGAIN SATURDAY AFTERNOON AND
EVENING.

DAYTIME HEATING WILL COMBINE WITH RICH LOW-LEVEL MOISTURE TO CREATE
A MODERATELY UNSTABLE AIRMASS ACROSS THE REGION BOTH FRIDAY AND
SATURDAY AFTERNOON. AS A RESULT...ISOLATED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN NEW MEXICO FRIDAY
AFTERNOON AND AGAIN SATURDAY AFTERNOON...MOVING EAST ACROSS THE AREA.
A WEAK COLD FRONT WILL MOVE SOUTH INTO THE EXTREME SOUTHERN TEXAS
PANHANDLE EARLY SATURDAY AND WILL PROVIDE AN ADDITIONAL FOCUS FOR
CONVECTIVE DEVELOPMENT. ANY STORM THAT DEVELOPS WILL HAVE THE
POTENTIAL TO BECOME SEVERE DUE TO FAVORABLE LOW TO MID-LEVEL WIND
SHEAR PROFILES. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE LOW ROLLING
PLAINS.

06/02

In the hours before

Special weather statement, Jun 17, 3:45 PM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT THU JUN 17 2004

TXZ021>038-180300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
345 PM CDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUE A TORNADO WATCH FOR THE
SOUTHERN PANHANDLE...THE NORTHERN AND CENTRAL SOUTH PLAINS...AND
THE NORTHERN ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 900 PM CDT
THIS EVENING FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...AND KING

SOME COMMUNITIES WITHIN THE WATCH INCLUDE...
FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH...
MORTON...LEVELLAND...LUBBOCK...CROSBYTON...DICKENS...AND GUTHRIE.

REMEMBER THAT A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR TORNADOES TO DEVELOP IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 17, 3:58 PM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT..CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT THU JUN 17 2004

.CORRECTED WATCH EXPIRATION TIME.

TXZ021>038-180300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
358 PM CDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUE A TORNADO WATCH FOR THE
SOUTHERN PANHANDLE...THE NORTHERN AND CENTRAL SOUTH PLAINS...AND
THE NORTHERN ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 1000 PM CDT
THIS EVENING FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...AND KING

SOME COMMUNITIES WITHIN THE WATCH INCLUDE...
FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH...
MORTON...LEVELLAND...LUBBOCK...CROSBYTON...DICKENS...AND GUTHRIE.

REMEMBER THAT A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR TORNADOES TO DEVELOP IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jun 17, 5:06 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
506 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             MACKENZIE RESERVOIR     34.55N 101.45W
06/17/2004  0.75 INCH        BRISCOE            TX   PUBLIC

0450 PM     HAIL             MEADOW                  33.34N 102.21W
06/17/2004  1.75 INCH        TERRY              TX   LAW ENFORCEMENT

            WINDOWS BROKEN FROM WIND-DRIVEN HAIL

0456 PM     HAIL             MEADOW                  33.34N 102.21W
06/17/2004  1.00 INCH        TERRY              TX   PUBLIC

&&

EJC
Local storm report, Jun 17, 7:08 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
708 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             ODONNELL               32.97N 101.83W
06/17/2004  0.88 INCH        LYNN               TX   NWS EMPLOYEE

0505 PM     DOWNBURST        ROPESVILLE              33.41N 102.15W
06/17/2004                   HOCKLEY            TX   TRAINED SPOTTER

            WINDS TO 60 MPH AND DIME SIZE HAIL

0509 PM     HAIL             3 SW POST               33.16N 101.42W
06/17/2004  1.75 INCH        GARZA              TX   LAW ENFORCEMENT

0541 PM     DOWNBURST        1 S MEADOW              33.32N 102.21W
06/17/2004                   TERRY              TX   AMATEUR RADIO

            CENTER PIVOT TURNED OVER, TRAILER HOME WINDOWS BLOWN OUT
            AND SOME STRUCTURAL DAMMAGE

0600 PM     HAIL             LITTLEFIELD             33.92N 102.33W
06/17/2004  1.00 INCH        LAMB               TX   LAW ENFORCEMENT

            EAST SIDE OF TOWN

0625 PM     DOWNBURST        5 SW GRAHAM             33.10N 101.53W
06/17/2004                   GARZA              TX   MESONET

            64 MPH WIND GUST

0642 PM     HAIL             5 ENE FINNEY            33.81N 100.31W
06/17/2004  0.88 INCH        KING               TX   FIRE DEPT/RESCUE

0520 PM     HAIL             POST                    33.19N 101.38W
06/17/2004  1.75 INCH        GARZA              TX   LAW ENFORCEMENT

0540 PM     HAIL             ODONNELL               32.97N 101.83W
06/17/2004  0.88 INCH        LYNN               TX   LAW ENFORCEMENT

&&

JV
Local storm report, Jun 17, 7:23 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
723 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             CAPROCK CANYON ST. PARK 34.45N 101.07W
06/17/2004  0.88 INCH        BRISCOE            TX   FIRE DEPT/RESCUE

&&

JV

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:23 PM CDTSevere Thunderstorm WarningLUBDickens37 min
Jun 17, 7:28 PM CDTSevere Thunderstorm WarningLUBMotley47 min
Jun 17, 7:47 PM CDTSevere Thunderstorm WarningLUBKent58 min
Jun 17, 8:01 PM CDTSevere Thunderstorm WarningLUBBriscoe29 min
Jun 17, 8:06 PM CDTSevere Thunderstorm WarningLUBHall54 min
Jun 17, 8:56 PM CDTSevere Thunderstorm WarningLUBHale49 min
Jun 17, 10:10 PM CDTSevere Thunderstorm WarningLUBFloyd50 min
Jun 17, 11:01 PM CDTSevere Thunderstorm WarningLUBFloyd44 min
Jun 17, 11:07 PM CDTSevere Thunderstorm WarningLUBCastro38 min
Jun 17, 11:09 PM CDTSevere Thunderstorm WarningLUBSwisher51 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.